By Dr. Becker
Cats have a very unique physiology that makes them exceptionally sensitive to a number of substances that don’t cause problems for other animals. This is because there is a significant difference in the liver metabolism of felines as compared to other animals.
It is this difference that causes foreign chemical substances that are (relatively) safe in other species to be deadly in cats, and typically at much lower doses.
Four common toxic substances to watch out for if you have a kitty include acetaminophen, phosphate enema preparations, Kaopectate (an anti-diarrheal), and antidepressants.
Unfortunately, many pet guardians remain uninformed about the dangers of giving human medications like acetaminophen (Tylenol) to companion animals.
Just 10 mg/kg of acetaminophen can kill a cat. One regular strength Tylenol contains 325 mgs of acetaminophen.
Common symptoms of acetaminophen poisoning in cats include:
Brownish-gray colored gums Vomiting Labored breathing Jaundice (from liver damage) Swollen face, neck, or legs Coma Hypothermia
(low body temperature)
If your cat is diagnosed with acetaminophen toxicosis, she will need to be given supplemental oxygen, intravenous (IV) fluids and drugs, including vitamin C, cimetidine, N-acetylcysteine, and possibly the amino acid cysteine, which helps to repair liver damage and reduce the overall level of toxicity in the body.
The faster your kitty is taken to your veterinary clinic or emergency animal hospital for treatment, the better his chances for survival and recovery.
Phosphate Enema Toxicosis
Well-meaning but uneducated cat guardians have been known to administer an enema to a constipated kitty. Fleet enemas are a commonly used product. The enemas contain large amounts of sodium and phosphate that are absorbed in the colon, causing an increase in sodium and phosphate in the blood, along with changes in other blood electrolytes.
Just one Fleet enema (or anything containing phosphate, sodium phosphate, or saline) can be deadly to cats (and small dogs as well).
Clinical signs of phosphate enema toxicosis in cats include:
Vomiting Weakness Severe dehydration General malaise Elevated sodium and phosphate levels in the blood Bloody diarrhea Low blood calcium and potassium levels Sudden death
Treatment of cats with phosphate enema poisoning is focused on correcting electrolyte balances with aggressive IV fluid therapy. Electrolytes should be monitored every 4 to 8 hours. Phosphate binders such as aluminum hydroxide may be administered to minimize further GI absorption of phosphorus.
Fortunately, with aggressive treatment including electrolyte monitoring and IV fluid therapy, most kitties with this type of toxicosis survive.
Kaopectate is a human anti-diarrheal that became toxic to cats several years ago when bismuth subsalicylate was added to the formula. Salicylate is one of several compounds the feline liver cannot metabolize, and just 2 or 3 doses can be fatal.
Lethargy Black tarry feces Vomiting, including bloody vomit Abdominal pain Diarrhea Severe gastric ulceration and rupture
Treatment for cats that have ingested Kaopectate within the past 4 hours involves decontamination of the GI tract by inducing vomiting and the administration of activated charcoal. IV fluids will be given along with gastrointestinal protectants.
If the GI tract has been compromised, the kitty should be evaluated for bacterial contamination of other organs.
The antidepressant drugs Cymbalta and Effexor are attractive to kitties for some reason, and they can cause severe neurologic and cardiac side effects. Other common brand names of antidepressants are Prozac and Lexapro.
Symptoms of antidepressant poisoning in cats include:
Nausea Agitation Vomiting Lethargy or stupor Diarrhea Loss of coordination Increased or decreased heart rate Intoxicated behavior
Treatment for antidepressant toxicosis includes inducing vomiting in alert cats (but never in lethargic or unconscious pets), gastric lavage (pumping the stomach), administration of activated charcoal, and IV fluids.
It’s important to never give human drugs to your cat without first consulting your veterinarian or a pet poison helpline. Also keep all medications (human and veterinary) out of reach of your pets.